My relationship with antidepressants began over 20 years ago. Back then, as a timid teenager crying in my doctor's office, I had no idea that they would become such an integral part of my life.
I struggled for a long time with my need for medication. But you can have as much therapy as you can treat yourself and treat yourself stupid, but for some people, nothing gets rid of the big black cloud – or at least elevates it so high that you can take a breath – like a daily pill ,
The long-term reduction of SSRIs (selective serotonin reuptake inhibitors) against clinical depression was not a decision that I have taken lightly, and I have discontinued it at various stages. Maybe my mental health was good and I wanted to see how I got along without medication. At other times, I succumbed to the stigma and bowed to the pressure the people made, who proudly declared, "I had depression and got through without medication!"
There are many other reasons someone might give up his antidepressants, for example, if he could not handle the side effects (among the reported ones include decreased libido, headaches, insomnia, drowsiness or just not like yourself), they did not think so (up to one-third of people have a treatment-resistant or refractory depression (1
After several trials and errors, I've accepted her as part of my life and an essential component in my self-care toolkit.
Each time I got the drugs back anyway. After a few tries and mistakes, I finally accepted them as part of my life and is an integral part of my self-care toolkit. I also know a few things about what happens when you stop taking them.
This is an aspect of taking antidepressants that I've never been told about, although I've seen numerous doctors and worked through different SSRI types. Yes, it's all in the small print in the pill pack, but the fine print was the last thing I wanted to deal with when my personal Everest was in the morning.
What happens when you stop taking antidepressants is commonly referred to as a withdrawal symptom. However, this is after Dr. Gail Saltz Associate Professor of Psychiatry at the New York-Presbyterian Hospital's Weill-Cornell School of Medicine and author of The Power of Different .
"Withdrawal is an urge for drugs, plus physical symptoms," she told me. "What happens when you stop an antidepressant is called a termination syndrome due to the sudden loss of serotonin and / or norepinephrine in the brain The medication was boosted. "Followed my doctor's advice, and over six weeks I gradually reduced my dose (known as tapering.) Initially, I did not feel great, but I did not feel too bad, having headaches, nausea, insomnia and zero energy A few weeks after I stopped my medication completely, I noticed that my anxiety had increased and my low days were more frequent than it had been for a long time, I thought this was an adjustment phase, but I was wrong, I was falling into depression.
Three months later I had my medication again.
It turns out that some symptoms of abortion syndrome oms – apart from physical symptoms that are not common in depression, such as dizziness, flu-like symptoms such as muscle aches. Pain, nausea and abnormal sensations – may be similar to a relapse. However, termination symptoms usually occur very soon after drug discontinuation or after dose reduction, whereas relapse symptoms appear later and more gradually.
In addition, discontinuation symptoms in a particular class are more common with antidepressants such as SNRI (serotonin norepinephrine reuptake inhibitor) or shorter-acting SSRIs such as paroxetine (Paxil) or sertraline (Zoloft).
Dr. Saltz says Tapering Syndrome is slowly making letting syndrome less likely, but every time I stop or reduce my medication through tapering, I still have symptoms of weaning.
And then there was the time I was in … stopped. No rejuvenation In my defense, it was not intended. I traveled to France with my two young children. I had packed everything for our two week vacation. Our suitcases were full of swimwear, sandals, books and all sorts of things to entertain the little ones. It was only when I started unpacking, 1200 kilometers from home, that I realized something important was missing from my laundry bag.
I arrived home and felt as if all the steps I took while being treated with medication had been erased from my story; I had made a huge leap backwards.
Some may say that everything is easier if the unit is switched on and the sun is shining. This does not apply to sudden arrest of antidepressants. And there was nothing I could do except get through.
The next week was blurred. I remember crazy dreams, feelings of despair, fear and paranoia, anxiety, trembling, dizziness and the strangest sensations I've ever experienced. I call them "brain cones" – they are like tiny electric shocks in my brain. I had had them less during earlier (planned) tapering phases, but this time they were as relentless as the midday sun on the Côte d'Azur.
Apparently this is caused by an abrupt change in the level of neurotransmitters (chemical messengers that adhere to receptors of nerve cells) in the brain, and they are generally not medically dangerous. But they feel damn uncomfortable.
I arrived home feeling as if all the steps I had taken while taking my medication had been erased from my story. I had made a huge leap backwards. I was back where I started.
After this trip, I learned an important lesson. I never forgot to pack my meds.
Here's the most important thing I can say about antidepressants: It's a complex process that affects everyone differently. It is up to you when – or if – to stop taking antidepressants, but never do so without first talking to your doctor. In my experience, the rejuvenation makes it bearable; Sudden stopping will never go well. Do not stop your medications unless you are confident that your mental health is good, that you are functioning well and that you have the tools and support system to deal with negative thoughts. It is not a good idea to stop when you feel stressed or undergoing a significant life change, or if you are only doing it to make other people happy (maybe you should give up these people instead of the medications).
Also note the difference between demolition and relapse syndrome. And try to stay open-minded, no matter which way you go. Some people only need to take antidepressants for a few months; while others do this for several years.
Finally, always always remember to pack your pills for the holidays.
Do you have an exciting personal story to publish on HuffPost? Find out what we are looking for here and send us a pitch!